Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 245, NWS Shreveport, LA

September 27, 2020Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 27, 2020, 11:29 PM CDT for Red River County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 11:29 PM CDT (04:29 UTC)
Expired
Sep 28, 2020, 12:00 AM CDT
In force
31 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red River County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2643 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
1.2
Supercell composite
17.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:05 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 27, 9:05 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
905 PM CDT Sun Sep 27 2020

.UPDATE...

With the aid of the Nighttime Microphysics GOES 16 RGB Channel
and 02z observations and regional radar mosaic, able to pick the
leading edge of a much cooler airmass in the form of a cold front
extending from between Fayetteville and Fort Smith, Arkansas to
south and east of Mcalester, Oklahoma to near Mineral Wells,
Texas. Southeast winds ahead of this cold front along with strong
northerly winds behind the boundary is still supporting some weak
to moderate frontal forcing which upper forcing still lags the
surface boundary a good bit. Mesoanalysis showing plenty of sfc
based CAPE near 2000J/KG but a strengthening boundary layer
suggests that the convection along and in the wake of the cold
front itself may be becoming slightly elevated. Still cannot rule
out the possibility of an isolated severe thunderstorm or two
near and northwest of the I-30 Corridor overnight but the window
of opportunity for this possibility will be closing quickly the
closer we get to the midnight hour.

For the update, previous forecast calls for categorical pops
across our northwest third with likely pops as far south as the
I-20 Corridor in Northwest Louisiana through 12z in the morning
and the latest HRRR along with 00z NAM output is in good agreement
with this timing and coverage. Sharp temperature drop behind the
cold front and thus a good 10 to 20 degree temperature drop can be
expected by 12z for those behind the boundary. May need a Lake
Wind Advisory for strong post frontal winds on Monday but will
forego that possibility to the next shift with further model data
to make this determination or not.

13

&&

.PREV DISCUSSION... /issued 528 PM CDT Sun Sep 27 2020/

AVIATION...

Much advertised cold front as of 22z was located across NE OK into
NW and W TX early this evening. Cu field ahead of this feature
across our airspace should continue to diminish this evening
before reforming later tonight as the boundary nears our northwest
airspace by midnight. With the aid of surface convergence, low
level moisture and upper level forcing, should see convection
develop along this boundary and move south and east through our
airspace during this TAF period. Began VCTS at the TXK/TYR/GGG/ELD
and SHV terminals beginning at 06z and slightly later for the LFK
and MLU terminals with TEMPO groups during the predawn hours for
TSRA, VSBY restrictions as well as MVFR ceilings and wind gusts
with convection. Otherwise, MVFR ceilings should quickly become
VFR and/or scatter out from northwest to southeast during the day
Monday with strong post frontal winds from the northwest,
sustained near 10-15kts with gusts upwards of 20 to 25kts at most
terminals on Monday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  74  54  74 /  70  50   0   0
MLU  65  76  54  74 /  30  70   0   0
DEQ  58  73  49  72 /  90  10   0   0
TXK  60  71  51  69 /  90  20   0   0
ELD  60  74  51  72 /  80  60   0   0
TYR  61  73  50  74 /  70  10   0   0
GGG  61  75  51  74 /  70  20   0   0
LFK  64  76  54  77 /  40  50   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13
Hazardous weather outlook, Sep 27, 4:42 AM CDT, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
442 AM CDT Sun Sep 27 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-112-126-138-151>153-165>167-280945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Cass-Marion-Harrison-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
442 AM CDT Sun Sep 27 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Morning low clouds and patchy fog will give way to partly cloudy
skies today. However, late this evening into the overnight
period, showers and thunderstorms will develop along a cold front
moving into the region from the northwest. The Storm Prediction
Center has put out a Marginal Risk for severe weather across
portions of Southeast Oklahoma, Southwest Arkansas, and Northeast
Texas along and north of Interstate 30, as a few storms could
produce strong winds, large hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A chance for showers and isolated thunderstorms will remain on
Monday as a cold front continues to move across the region. Cooler
and drier conditions will move into the region in wake of the
frontal passage through the remainder of the week, with
temperatures 5 to 10 degrees below climatic normals.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

TXZ096-108>111-124-125-136-137-149-150-280945-
Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-Gregg-
Cherokee-Rusk-
442 AM CDT Sun Sep 27 2020

This Hazardous Weather Outlook is for portions of East Texas.

.DAY ONE...Today and Tonight...

Morning low clouds and patchy fog will give way to partly cloudy
skies today. Gusty conditions can be expected across East Texas,
as an enhanced pressure gradient will allow southerly winds to
increase to 15 to 20 mph with higher gusts. Late this evening
into the overnight period, showers and thunderstorms will develop
along a cold front moving into the region from the northwest. The
Storm Prediction Center has put out a Marginal Risk for severe
weather across portions of Northeast Texas along and north of
Interstate 30, as a few storms could produce strong winds, large
hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A chance for showers and isolated thunderstorms will remain on
Monday as a cold front continues to move across the region. Cooler
and drier conditions will move into the region in wake of the
frontal passage through the remainder of the week, with
temperatures 5 to 10 degrees below climatic normals.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

In the hours before

Special weather statement, Sep 27, 11:00 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1100 PM CDT Sun Sep 27 2020

TXZ096-280500-
Red River TX-
1100 PM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED RIVER COUNTY UNTIL MIDNIGHT
CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blossom, or 11 miles east of Paris, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Boxelder, Bogata, Bagwell, Detroit, Annona, English,
Harts Bluff, Negley, Johntown, Cuthand and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 9531 3370 9479 3339 9491 3339 9494
      3340 9495 3339 9497 3339 9501 3338 9502
      3338 9505 3339 9506 3339 9508 3340 9510
      3337 9519 3338 9521 3337 9524 3338 9531
TIME...MOT...LOC 0400Z 291DEG 26KT 3364 9535

19
Special weather statement, Sep 27, 11:11 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1111 PM CDT Sun Sep 27 2020

OKZ077-280515-
McCurtain OK-
1111 PM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1215 AM CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Cloudy, or 28 miles southeast of Clayton, moving
southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Eagletown, Plunketville, Smithville, Hochatown, Watson,
Battiest, Pickens, Mount Herman, Sherwood, Glover, Bethel and
Ringold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3451 9446 3395 9455 3415 9516 3424 9515
      3424 9506 3425 9505 3451 9504
TIME...MOT...LOC 0411Z 299DEG 26KT 3428 9501

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 11:00 PM CDTSpecial Weather StatementSHVRed River60 min
Sep 27, 11:40 PM CDTSpecial Weather StatementSHVFranklin, Titus50 min
Sep 28, 12:08 AM CDTSpecial Weather StatementSHVCamp, Morris, Titus52 min
Sep 28, 12:38 AM CDTSpecial Weather StatementSHVCass52 min
Sep 28, 12:45 AM CDTSpecial Weather StatementSHVUpshur, Wood45 min
Sep 28, 1:33 AM CDTSpecial Weather StatementSHVGregg, Upshur42 min
Sep 28, 1:38 AM CDTSpecial Weather StatementSHVHarrison52 min
Sep 28, 1:43 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more17 hr
Sep 28, 2:15 AM CDTSpecial Weather StatementSHVGregg, Smith45 min
Sep 28, 2:23 AM CDTSpecial Weather StatementSHVPanola52 min
Sep 28, 5:44 AM CDTSpecial Weather StatementSHVSabine, San Augustine46 min
Sep 28, 3:49 AM CDTSpecial Weather StatementSHVBienville, Red River41 min
Sep 28, 5:32 AM CDTSpecial Weather StatementSHVGrant, LaSalle, Natchitoches, Winn43 min
Sep 28, 12:29 AM CDTSpecial Weather StatementSHVHoward, Sevier46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.